Virginia, 2009

Rip Current in Virginia, May 23, 2009

May 23, 2009 · NWS AKQ · 1 event in 1 county or zone

A body boarder who got caught in a rip current drowned in Virginia Beach.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

A body boarder who got caught in a rip current drowned in Virginia Beach.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 23, 2:51 AM EST, 9 hours 9 minutes earlier.

Area forecast discussion, May 23, 2:51 AM EST, 9 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
351 AM EDT SAT MAY 23 2009

.SYNOPSIS...
HIGH PRESSURE REMAINS CENTERED OFF THE MID ATLANTIC COAST THROUGH
SUNDAY. A WEAKENING FRONTAL BOUNDARY APPROACHES FROM THE NORTH ON
SUNDAY...THEN STALLS ACROSS NORTHERN VIRGINIA AND THE DELMARVA
THROUGH TUESDAY. THE FRONT WILL LIFT NORTH AS A WARM FRONT ON
WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SUNNY SKIES THIS AM WITH AFTN CU DVLPMNT AWAY FROM THE COAST. HIGHS
MAINLY IN THE LOW TO MID 80S...WITH SEABREEZE DROPPING TEMPS IN THE
AFTN ALONG THE IMMEDIATE COAST.

FCST CHALLENGE TDY IS WITH ANY LATE DAY ISOL SHRA/TSRA DVLPMNT.
SEABREEZE DVLPS ALONG THE COAST THIS AFTN AND OVER TIME MOVES
FURTHER INLAND. COULD SEE ENOUGH LOW LVL INTERACTION FOR AN ISOL
SHRA/TSRA TO DVLP ALONG IT LATE IN THE DAY. NAM MORE AGGRESSIVE WITH
POP CHCS (HIGHER H92 OMEGA PRESENT) BUT SREF/GFS DO HINT AT POTENTIAL.
ALL IN ALL...NOT TOO IMPRESSED WITH CHCS FOR ANYTHING WIDESPREAD BUT
WENT AHEAD AND ADDED A 20 POP (MAINLY ALONG/WEST OF I-95 CORRIDOR).
IF SOMETHING CAN DVLP...IT WILL BE A SLOW MOVER (VERY LOW MBE
VELOCITY VECTORS) AND COULD DROP A HALF INCH TO AN INCH OF RAINFALL
IN A SHORT TIME.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY NIGHT/...
KEPT SLGHT CHC OF A SHRA OVER WRN THIRD OF THE CWA INTO THE OVRNT
HRS WITH SOME H92 OMEGA STILL PRESENT..BUT THINK MOST AREAS WILL
REMAIN DRY. LOWS TNT IN THE UPR 50S TO MID 60S SE.

RIDGE OF HIGH PRES MOVE FURTHER OFFSHORE SUN AS RETURN MID LVL FLOW
INCREASES AHEAD OF A SAGGING COLD FRONT OVER THE OH VLY/NEW ENGLD.
COULD ONCE AGAIN SEE SOME LATE DAY SCT SHRA/TSTMS (ESP FAR NNW WHERE
BEST CONVERGENCE LOOKS TO BE PRESENT). HIGHS MAINLY IN THE LOW-MID
80S (AWAY FROM THE COAST).

BETTER CHCS FOR SCT SHRA/TSRA ON MON (NNW) AS RETURN FLOW CONTINUES
SOUTH OF SAGGING BACKDOOR COLD FRONT. HIGHS AGAIN IN THE LOW-MID
80S.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
QUASI-STATIONARY FRONTAL BOUNDARY REMAINS OVER THE AREA THROUGH MID
WEEK...ONLY MAKING MINOR OSCILLATIONS EACH DAY. AN AREA OF LOW PRES
AND ASSOCIATED COLD FRONT APPROACH FROM N/NW WED NIGHT...EVENTUALLY
PUSHING JUST S OF OUR AREA (OR WASHING OUT/DISSIPATING) BY THE END OF
NEXT WEEK. WILL INCLUDE 30-40% CHANCE POPS THROUGHOUT THE EXTENDED
PERIOD AS THE EXACT STRENGTH AND LOCATION OF THE SFC FRONTS/FEATURES
REMAIN LESS THAN CERTAIN.

HIGH TEMPS WILL NOT VARY MUCH FROM DAY TO DAY...MAINLY UPR 70S TO
LWR 80S (EXCEPT LWR TO MID 70S AT THE BEACHES WITH ONSHORE FLOW/
SEABREEZE DEVELOPMENT EXPECTED BY EARLY AFTERNOON EACH DAY). LOW
TEMPS WILL BE IN THE LWR TO MID 60S.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
RIDGE AXIS CENTERED OVER THE MID ATLANTIC REGION WILL CONTINUE TO
DRIFT A LITTLE FARTHER SOUTH THROUGH THE HOLIDAY WEEKEND. TODAY DOES
NOT LOOK MUCH DIFFERENT THAN PREVIOUS DAYS WITH SCT TO LOCALLY BKN
LAYER OF CU DEVELOPING ACROSS THE REGION THROUGH THE DAY...WITH
PATCHY FOG FORMING EARLY SUN MORNING. PCPN CHANCES TO SLOWLY
INCREASE SUN THROUGH EARLY NEXT WEEK AS BACKDOOR COLD FRONT DROPS
THROUGH AT LEAST THE NRN HALF OF VA. MEANWHILE...ANOTHER TROUGH OF
LOW PRESSURE ALONG THE CAROLINA COAST TUE WILL GRADUALLY LIFT NORTH
THROUGH THE MID ATLANTIC REGION TUE NIGHT AND WED...MAINTAINING AN
UNSETTLED PATTERN OVER THE REGION WITH ADDITIONAL CHANCES FOR
REDUCED CIGS/VSBYS IN SHOWERS/TSTMS.

&&

.MARINE...
HIGH PRES REMAINS CENTERED E OF THE MID-ATLANTIC WATERS THROUGH THE
HOLIDAY WEEKEND. MEANWHILE...A BACKDOOR COLD FRONT WILL SLOWLY
APPROACH THE NRN WATERS SUN AND MON...EVENTUALLY STALLING OUT ACROSS
THE NRN PTNS OF THE MID ATLC REGION LATE MON AND EARLY TUE.
WINDS/SEAS WILL EVENTUALLY START TO INCREASE/BUILD TOWARD THE MIDDLE
OF NEXT WEEK...ESPECIALLY OVER THE NRN MID ATLC WATERS...AS AN
INVERTED TROUGH DEVELOPS ALONG THE CAROLINA COAST. THE GRADIENT
(S/SW) FLOW INCREASES OVER ALL WATERS TOWARD THE END OF NEXT WEEK AS
A WARM FRONT LIFTS NORTH OF THE REGION AND COLD FRONT APPROACHES
FROM THE WEST.

&&

.RIP CURRENTS...
DAILY ISSUANCE OF THE SURF ZONE FORECAST BY WFO AKQ HAS RESUMED AS
OF FRIDAY EVENING...AND WILL CONTINUE TO BE ISSUED BY 5AM AND 5PM
EDT EACH DAY THROUGH LABOR DAY. PLEASE SEE PRODUCT WBCSRFAKQ FOR
DETAILS.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...CCW
NEAR TERM...CCW
SHORT TERM...CCW
LONG TERM...JRL
AVIATION...BKH
MARINE...BKH
RIP CURRENTS...BKH
Hazardous weather outlook, May 23, 3:02 AM EST, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
402 AM EDT SAT MAY 23 2009

ANZ630>633-650-652-654-656-658-MDZ021>025-NCZ012>017-030>032-102-
VAZ048-049-060>100-240815-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
402 AM EDT SAT MAY 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HURLEY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Virginia Beach

When
May 23, 12:00 PM EST to 12:30 PM EST
Where
Virginia Beach forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
36.738, -76.005 (the zone’s center; the record gives no point)

A man body boarding was caught up in a rip current and pulled offshore. Officials performed CPR, but it failed to revive the man. The man died near 130 pm.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Virginia Beach2009-05-2332MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2009Every state in 2009This day in weather historyWarnings in Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 174624.